Nebraska, 2016

Flash Flooding and Flood in Nebraska, June 17 to 18, 2016

June 17 to 18, 2016 · NWS GID · 16 events in 8 counties and zones

During a June that featured a below-average quantity of severe weather within South Central Nebraska, this late Friday afternoon-night episode ended up being the most widespread round of the month. The majority of severe storms targeted areas west of the Highway 281 corridor, mainly producing damaging winds and locally heavy rainfall/flooding, along with a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$945,000
Crop damage
$1.4 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a June that featured a below-average quantity of severe weather within South Central Nebraska, this late Friday afternoon-night episode ended up being the most widespread round of the month. The majority of severe storms targeted areas west of the Highway 281 corridor, mainly producing damaging winds and locally heavy rainfall/flooding, along with a few reports of large hail. Some of the more noteworthy wind and/or wind damage reports included: a measured 75 MPH gust in the Loomis area with power lines and trees down, measured gusts of 70 MPH near Norman and 68 MPH near Kearney, estimated 70 MPH winds in Beaver City and estimated 60 MPH winds in Lexington with 8-10 inch diameter tree limbs down. While most wind damage occurred between 7-9 p.m. CDT in close proximity to actual severe storms, strong to marginally-severe outflow winds managed to surge 20+ miles out ahead of the primary precipitation cores around sunset. This outflow yielded measured gusts around 50 MPH at the Grand Island and Hastings airports and even toppled a 10-inch diameter tree on the eastern fringe of Hastings. Later in the night, a completely separate, southward-rushing storm complex entered northeastern portions of the local area (counties mainly east of Highway 281 and along/north of Interstate 80) in a weakening state, but still produced northerly outflow of 50+ MPH, including 55 MPH measured at the York airport shortly after 1 a.m. CDT. There were fewer reports of large hail during this event, but stones up to golf ball size were confirmed near Ashton early in the evening, and also near Ord closer to sunset (quarter to ping pong ball size in Ord itself).

Turning to hydrology issues, although they were fairly isolated/localized in nature, there were three bulls eyes of heavy, radar-estimated rainfall of at least 1.50-3.00 that fell in a short time and produced verified flooding. Going in chronological order, the first pocket of heavy rain targeted east-central Sherman County as a nearly-stationary storm parked itself overhead for roughly 2.5 hours between 4:30-7:00 p.m. CDT. This resulted in flooding of Deer Creek, which covered a portion of at least one rural road between Rockville and Ashton for a time. Around the time rain started easing up over Sherman County, additional pockets of short-fused heavy rain focused over portions of central Dawson and west-central Phelps counties mainly between 6:30-8:30 p.m. CDT, resulting in several county road closures in the Cozad/Lexington and Bertrand/Loomis areas. Although there were almost no official gauge totals from the very-heaviest rain zones, Lexington airport tallied 2.56. Outside of these three aforementioned pockets of very heavy rain, the majority of South Central Nebraska received no more than 0.50-1.00 during this event, and hardly even a drop within most central counties along the Highway 281 corridor.

Taking a closer look at timing, the first, isolated storms of the day flared up during the peak heating hours of 3-6 p.m. CDT, primarily within Sherman and Dawson counties. Then, during the ensuing four hours through 10 p.m. CDT, storm coverage greatly increased within the western half of South Central Nebraska, both as a result of new development along local outflow boundaries and also from additional storms expanding northeastward into the area out of southwest Nebraska and northwest Kansas. After 10 p.m. CDT, the onset of diurnal cooling resulted in a steady weakening/dissipation of the main round of afternoon/evening convection. However, primarily between 12-2 a.m. CDT on the 18th, a completely separate southward-tracking storm complex entered mainly northeastern portions of South Central Nebraska in a steadily-weakening state. Through the remainder of the night, scattered weak thunderstorms lingered over eastern portions of the area (especially within the Highway 81 counties), but by sunrise on the 18th nearly all of South Central Nebraska was rain-free. This was a somewhat sneaky severe weather event considering that mid-upper level forcing and deep-layer wind shear were quite weak by mid-June standards (no more than 15-20 knots), initially limiting the overall magnitude/coverage of severe storms. However, this lack of forcing/shear was clearly compensated for by a potent level of instability/CAPE, climbing to at least 3000-4000 J/kg during the afternoon. These lofty instability values were not surprising considering that this was one of the overall-hottest, most humid days of summer 2016 within South Central Nebraska as temperatures generally topped out 96-100 F in the presence of dewpoints in the mid-60s to low-70s. Because of this high instability/low shear setup, initially isolated multicell convection quickly became outflow-dominant, subsequently igniting increasingly-widespread storm development along a plethora of merging outflow boundaries. In the mid-upper levels, the weak flow and lack of large-scale forcing over the Central Plains was due to a broad ridge axis stretched from northern Mexico all the way into southeast Canada. At the surface, there were no pronounced boundaries of note over the local area, although a somewhat subtle inverted trough extended across Nebraska from southwest-to-northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 17, 2:22 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 17, 2:22 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
322 PM CDT FRI JUN 17 2016

...Heat Advisory Conts thru Mid-Evening as Hot/Dry Pattern
Persists thru Next Fri with just a Brief Interruption Mon-Tue...

.SHORT TERM...(This evening through Saturday)
Issued at 322 PM CDT Fri Jun 17 2016

Aloft: Subtropical high pres was over Nrn Mex with a ridge
extending NNE to Hudson Bay. One low was over Cntrl Canada with
another just off the Pac NW coast. This high (594 contour) will
expand NE into the Cntrl Plains thru tomorrow. The lows will drift
a little NE of their current positions...but remain essentially
trapped within the longwave trof that extends from Cntrl Canada SW
into the Ern Pac.

Surface: A cool front stretches from low pres over Cntrl Canada
thru the Nrn Plains into Neb and then snaking W into the Wrn USA.
Over Neb the front appears to be over the Sandhills SW thru LBF-
OGA. With the upr low nudging further inland over the Pac
NW...cyclogenesis will occur over MT tomorrow. This should force
the front to lift back N as a warm front into the Nrn Plains
tomorrow.

Heat Advisory conts as posted...but dwpts have indeed mixed out.
So heat indices are not panning out as expected for most of the
advisory area. But it's out now and plan to let it ride because it
still is hot nonetheless.

Rest of this afternoon: We are monitoring the front for tstm
initiation. Temps in the mid-upr 90s and dwpts upr 60s-upr 70s has
resulted in MLCAPE around 3500 J/kg. With the ridge overhead...
tropospheric winds are weak and unidirectional with 1-6 km shear
8-15 kts.

This means any storms that form will be slow-moving pulse-type.
The magnitude of the potential instability could be enough for
brief svr tstms in the form of a wet microburst or hail. Unsure of
max hail size. The magnitude of the instability argues for larger
but the shear should result in shorter updraft lifetimes which
will limit residence time of hail embryos. Nonetheless...have
indicated golfball size hail as worst case scenario.

All that said...believe tstm coverage will be extremely limited
given the lack of forcing/venting aloft.

Tonight: Any isolated storms should diminish/end. Low-lvl flow of
15-25 kts normal to the front in addition to any outflow
boundaries could be enough to keep a little tstm activity going
late into the night. However...most activity should be driven by
diurnal heating and therefore subside after sunset.

Sat: Sunny and hot again. Looking at 500 mb heights and 850 mb
temps...there should be no reason why it would be any less hot
than today. But most guidance is a little lower. Am thinking
effects of modeled convection is the reason. Did raise highs a bit
from the prvs fcst which was already above guidance...but was
cautious and did not go as hot as today.

.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 17 2016

Big Story: Continued above to much above normal temps and bone
dry just about everywhere.

Aloft: The subtropical high will become elongated W-E across much
of the USA Sun. The upr low off the Pac NW will move onshore...
weaken and become absorbed in confluent flow over the Canadian
Prairies. The remaining trof will deep over the Great Lakes and
Ern USA Tue-Fri. This will force the high to decrease in extent
but become oriented more N-S near 105W longitude as the longwaves
amplify.

Surface: The cool front over the Pac NW will press inland Sat
night with the upr low and emerge onto the Plains Sun. This front
will become oriented from W-E and sag into the fcst area Sun
night. It will slowly press thru the fcst area Mon into Mon night.
Canadian high pres will drop into the Nrn Plains Tue and then head
into the Ern USA Wed-Fri. Return flow should develop here on the
Plains Wed.

While temps will take a hit back into the 85-95F range Mon-Tue...
the heat should surge right back in late week. As of now...Sun the
19th looks like the hottest day just prior to FROPA.

Despite the present of the front...tstm chances do not look
promising. That's not to say an MCS couldn't roll down the
moisture/instability gradient Mon night or Tue night. There
appears to be just too much ridging/subsidence/warm air aloft and
a lack of upr-lvl support.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1247 PM CDT Fri Jun 17 2016

Significant Weather: Hot temps. Slight chance of TSRA tonight.
MVFR fog 10Z-13Z tomorrow.

This afternoon: VFR with a few CU forming around 5K ft. SE winds
around 10 kts. Confidence: High

Tonight: VFR. Isolated TSRA will develop...mainly N and W of the
terminals. There is a low 30-40% chance one of these moves into
the terminals with IFR VSBYs and G40 kts or more. Light E-SE winds
under 10 kts away from TSRA...but nearby TSRA activity could
significantly alter fcst winds. MVFR light fog is expect to
develop 10Z-11Z. Confidence: medium

Sat thru 18Z: MVFR light fog dissipates around 13Z...then VFR. SSE
winds around 10 kts. Confidence: medium

&&

.GID Watches/Warnings/Advisories...
NE...Heat Advisory until 9 PM CDT this evening for NEZ041-047>049-
     061>064-073>077-083>087.

KS...Heat Advisory until 9 PM CDT this evening for KSZ005>007-017>019.

&&

SHORT TERM...Halblaub
LONG TERM...Halblaub
AVIATION...Halblaub
Hazardous weather outlook, Jun 17, 2:37 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT FRI JUN 17 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
182045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
337 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES AS HIGH AS 105 DEGREES WILL OCCUR THROUGH EARLY THIS
EVENING ACROSS THE ENTIRE OUTLOOK AREA...BUT WILL BE MOST
PERSISTENT WHERE A HEAT ADVISORY IS IN EFFECT. PLEASE SEE THE HEAT
ADVISORY MESSAGE FOR DETAILS.

ISOLATED THUNDERSTORMS COULD FORM LATE THIS AFTERNOON AND EVENING
AND MAY BECOME SEVERE...PRODUCE DAMAGING WINDS TO NEAR 70 MPH AND
LARGE HAIL...POSSIBLY AS LARGE AS GOLF BALLS. STORMS WILL BE
SLOW-MOVING...AND THIS COULD RESULT IN HEAVY RAINFALL AND POSSIBLY
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A VERY SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM WEST
OF HIGHWAY 183 LATE SATURDAY AFTERNOON OR EARLY EVENING. IF ANY
STORMS DEVELOP...THEY COULD BE SEVERE WITH DAMAGING WINDS AND HAIL
TO NEAR THE SIZE OF GOLF BALLS.

THE HEAT INDEX WILL SPIKE TO BETWEEN 100 AND 105 DEGREES SUNDAY
AFTERNOON.

SUNDAY NIGHT THROUGH MONDAY INTO MONDAY NIGHT...THERE IS A CHANCE
OF THUNDERSTORMS. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

THERE IS ANOTHER LOW RISK OF THUNDERSTORMS TUESDAY NIGHT...MAINLY
SOUTH OF INTERSTATE 80. HOWEVER...IT IS TOO EARLY TO DETERMINE
POTENTIAL SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING FOR A FEW
VERY ISOLATED LOCATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, Jun 17, 3:40 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT FRI JUN 17 2016

NEZ046-172230-
SHERMAN NE-
440 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY UNTIL 530 PM
CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHTON...OR 27 MILES SOUTH OF ORD...MOVING NORTHWEST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUP CITY...ASHTON...ROCKVILLE AND SHERMAN RESERVOIR DAM.

LAT...LON 4139 9897 4135 9875 4108 9875 4108 9887
      4123 9913
TIME...MOT...LOC 2140Z 124DEG 12KT 4121 9889

BILLINGS WRIGHT
Special weather statement, Jun 17, 4:10 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT FRI JUN 17 2016

KSZ005-006-172300-
PHILLIPS KS-SMITH KS-
510 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN SMITH COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF NAPONEE...OR 17 MILES NORTHEAST OF PHILLIPSBURG...MOVING
NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
PHILLIPS AND NORTHWESTERN SMITH COUNTIES.

LAT...LON 4000 9928 4000 9895 3993 9884 3984 9907
      3989 9923
TIME...MOT...LOC 2209Z 123DEG 9KT 3994 9909

BILLINGS WRIGHT
Special weather statement, Jun 17, 4:34 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
534 PM CDT FRI JUN 17 2016

NEZ046-172315-
SHERMAN NE-
534 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 615
PM CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUP CITY...OR 27 MILES SOUTH OF ORD. THIS STORM WAS NEARLY
STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUP CITY...ASHTON...ROCKVILLE AND SHERMAN RESERVOIR DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4132 9875 4109 9875 4112 9913 4131 9907
TIME...MOT...LOC 2234Z 217DEG 0KT 4120 9893

BILLINGS WRIGHT

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Hail, Sherman

When
June 17, 4:50 PM CST
Where
Sherman County, 1.51 mi ESE of Ashton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -98.794

Hail was mostly nickel size with a few up to quarters. The actual duration of hail was likely at least several minutes, but ground-truth duration details were not available for any particular location.

Hail, Sherman

When
June 17, 5:10 PM CST
Where
Sherman County, 4 mi WSW of Ashton to 2 mi W of Ashton
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.228, -98.891

Quarter to golf ball size hail fell from a nearly stationary storm in the Ashton area. The actual duration of hail was likely at least several minutes, but ground-truth duration details were not available for any particular location.

Flash Flood, Sherman

When
June 17, 6:00 PM CST to 8:00 PM CST
Where
Sherman County, 4.18 mi WSW of Ashton to 3.99 mi WNW of Rockville
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.229, -98.895

A small creek experienced significant flooding, flooding at least one gravel county road five miles north of Rockville near the intersection of Rockville Road and 784 Road. Doppler radar estimates indicated that two to four inches of rain fell mainly between 4:30-7:00 p.m. CDT.

Hail, Furnas

When
June 17, 6:16 PM CST
Where
Furnas County, 0.69 mi S of Beaver City
Measured
1 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.140, -99.830

Heavy rain and hail up to the size of quarters occurred.

Thunderstorm Wind, Furnas

When
June 17, 6:20 PM CST
Where
Furnas County, 0.69 mi S of Beaver City
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
40.140, -99.830

An estimated 70 mph thunderstorm wind gust occurred. Part of a tree fell on a house. Also, dime size hail and torrential rain occurred.

Thunderstorm Wind, Gosper

When
June 17, 6:20 PM CST
Where
Gosper County, 8.58 mi SSW of Elwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.479, -99.887

Cooperative observer estimated 60 MPH wind, resulting in small branches broken in trees and bushes.

Thunderstorm Wind, Phelps

When
June 17, 6:35 PM CST
Where
Phelps County, 4.1 mi N of Loomis
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.539, -99.512

Six power poles and several trees were reported down, along with irrigation pivots, in an area north of Loomis near the intersection of G and 739 Roads.

Thunderstorm Wind, Dawson

When
June 17, 6:37 PM CST to June 18, 12:37 AM CST
Where
Dawson County, 0.52 mi W of Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.780, -99.740

Tree limbs that were 8 to 10 inches in diameter were blown down.

Thunderstorm Wind, Phelps

When
June 17, 6:55 PM CST
Where
Phelps County, 4.86 mi N of Loomis
Measured
65 kt (75 mph) measured gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.550, -99.510

This wind gust was measured 5 miles north of Loomis.

Thunderstorm Wind, Kearney

When
June 17, 7:33 PM CST to 7:40 PM CST
Where
Kearney County, 1.58 mi E of Axtell to 3.15 mi W of Newark
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.480, -99.090

Measured wind gusts of 62 to 68 mph occurred near the Highway 44 corridor in western Kearney County.

Thunderstorm Wind, Kearney

When
June 17, 7:38 PM CST
Where
Kearney County, 2 mi NE of Norman
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.501, -98.753

Flash Flood, Dawson

When
June 17, 7:40 PM CST to 11:40 PM CST
Where
Dawson County, 4.77 mi S of Cozad to 3.41 mi SW of Darr
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.801, -99.977

Paved roads were flooded about five miles south of Cozad near the intersection of Road 755 and Avenue 423. This stretch of road was closed.

Flood, Sherman

When
June 17, 8:00 PM CST to June 18, 6:00 AM CST
Where
Sherman County, 4.18 mi WSW of Ashton to 3.99 mi WNW of Rockville
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.229, -98.895

A small creek experienced significant flooding, flooding at least one gravel county road five miles north of Rockville near the intersection of Rockville Road and 784 Road. Doppler radar estimates indicated that two to four inches of rain fell mainly between 4:30-7:00 p.m. CDT.

Thunderstorm Wind, Adams

When
June 17, 8:15 PM CST
Where
Adams County, 1.66 mi ENE of Hastings
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
NWS Employee
Coordinates
40.593, -98.354

A 30 foot tall, 10 inch diameter tree was blown down on the far east side of Hastings. Also, a flag pole was blown down.

Flash Flood, Phelps

When
June 17, 8:20 PM CST to 11:20 PM CST
Where
Phelps County, 6.06 mi N of Bertrand to 11.14 mi S of Bertrand
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.618, -99.627

Several county roads were flooded and were closed in between Loomis and Bertrand.

Hail, Valley

When
June 17, 8:46 PM CST to 8:50 PM CST
Where
Valley County, 5.75 mi NNE of Arcadia to Ord
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$175,000
Reported by
Trained Spotter
Coordinates
41.500, -99.070

Wind gusts up to 50 mph occurred along with dime to golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644928, 638908, 641789, 638916, 638922, 643300, 638923, 638928, 638929, 638931, 643709, 641817, 641797, 638926, 641819, 638918.